Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS St. Louis, MO

May 4, 2003Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 4, 2003, 5:40 PM CDT for Pike County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 5:40 PM CDT (22:40 UTC)
Expired
May 4, 2003, 6:30 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, MO

The radar

The St Louis radar (KLSX), 85 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS53 KLSX 042240
SVRLSX
MOC163-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN NORTHEAST MISSOURI

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BOWLING GREEN...MOVING
  NORTHEAST AT 50 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE
  DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  LOUISIANA
  BOWLING GREEN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3932 9138 3917 9126 3931 9080 3956 9126

$$

FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:00 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 4, 1:00 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT SUN MAY 4 2003

JUNE LIKE DEWPOINTS AT 850 HAVE ADVECTED FROM THE SOUTHERN GREAT
PLAINS INTO THE MIDWEST THIS MORNING WITH MID TEEN C DEWPOINTS.  ETA
INITIALIZED FAIRLY WELL WITH MOISTURE FIELDS AND WIND FIELDS THIS
MORNING AT 850.  MET POPS WERE SUPERB FROM SATS RUN AND WILL FOLLOW
POPS FAIRLY CLOSE AGAIN.  EXPECT ONE MORE ROUND TONIGHT AS STRONG
SHORT WAVE ROTATES ACROSS THE REGION.  NGM AND ETA ARE FORECASTING
40+ KS ACROSS WRN MO THIS EVENING WITH THE NGM SWINGING AREA INTO
ERN MO BY MIDNIGHT. RADAR ESTIMATES INDICATED HEAVY RAIN FELL ACROSS
PORTIONS OF CENTRAL, NE MO AND SW IL.  WILL ANOTHER ROUND OF HEAVY
RAIN EXPECTED TONIGHT WITH HIGH MOISTURE VALUES FORECAST, WILL ISSUE
A FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS.

EXPECT TSTMS TO EXPLODE DURING THE AFTERNOON HOURS ACROSS THE
CENTRAL PLAINS.  LATEST MSAS INDICATES BEST SFC MOISTURE CONVERGENCE
ACROSS ERN KS.

IN THE EXTENDED PERIOD, THE GFS, UKMET AND ECMWF ALL ARE FAIRLY
SIMILAR AT H5 FOR THU MORNING WITH ANOTHER TROF WORKING ACROSS THE
THE 4 CORNERS.  TROF LIFTS OUT INTO THE MIDWEST LATE IN THE WEEK AS
A CLOSED LOW REMAINS OVER THE NRN ROCKIES ON SAT.

.STL...FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 4, 7:00 AM CDT, 10 hours 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA.  AN AREA OF THUNDERSTORMS WILL FIRST AFFECT MUCH OF THE AREA
THROUGH EARLY THIS AFTERNOON...WITH LARGE HAIL BEING THE PRIMARY
SEVERE THREAT.

LATER THIS AFTERNOON AND CONTINUING THROUGH TONIGHT...CONDITIONS
APPEAR EVEN MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.  THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL...WITH THE POSSIBILITY OF TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL ILLINOIS AND SOUTHEAST
MISSOURI ON MONDAY...WITH THE THUNDERSTORM CHANCES PERSISTING FOR
SOUTHEAST MISSOURI THROUGH TUESDAY AND WEDNESDAY.

THERE WILL BE THE CHANCE FOR YET MORE THUNDERSTORMS ON THURSDAY AND
FRIDAY ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.  SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER PROMPTLY TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TES

In the hours before

Local storm report, May 4, 5:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1SW HANNIBAL              MO   0.88 INCH HAIL
05/04/03   MARION

0504 PM    HANNIBAL                  MO   0.75 INCH HAIL
05/04/03   MARION
Local storm report, May 4, 5:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    GRAFTON                   IL   0.88 INCH HAIL
05/04/03   JERSEY
Local storm report, May 4, 5:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 PM    GRAFTON                   IL   1.00 INCH HAIL
05/04/03   JERSEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:27 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau63 min
May 4, 7:32 AM CDTSevere Thunderstorm WarningLSXOsage43 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningLSXMarion46 min
May 4, 4:49 PM CDTSevere Thunderstorm WarningLSXRalls16 min
May 4, 4:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles32 min
May 4, 5:07 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.